Alert archive / Washington / Wind Advisories in 2020

Wind Advisory 23, NWS Seattle, WA

December 18, 2020San Juan County, Washington

NWS Seattle, WA issued this wind advisory at Dec 18, 2020, 3:00 AM PST for San Juan County, Washington. It took effect at Dec 18, 2020, 10:00 AM PST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Dec 18, 2020, 3:00 AM PST (11:00 UTC)
In effect from
Dec 18, 2020, 10:00 AM PST
Expired
Dec 18, 2020, 8:00 PM PST
In force
10 hr
Issued by
NWS Seattle, WA

County San Juan County, WA

The radar

The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 10:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 00:00Z, 11.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 00:00Z on 2020-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 00:00Z on 2020-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
744 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

960 
WWUS76 KSEW 181100
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
300 AM PST Fri Dec 18 2020

WAZ516-517-190000-
/O.NEW.KSEW.WI.Y.0023.201218T1800Z-201219T0400Z/
North Coast-Central Coast-
Including the cities of Beaver, Clearwater, Forks, La Push, 
Neah Bay, Ozette, Queets, Aberdeen, and Hoquiam
300 AM PST Fri Dec 18 2020

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM PST
THIS EVENING...

* WHAT...South winds 30 to 40 mph with gusts up to 55 mph 
  expected.

* WHERE...North Coast and Central Coast.

* WHEN...From 10 AM this morning to 8 PM PST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

WAZ001-503-506-510-190000-
/O.NEW.KSEW.WI.Y.0023.201218T1800Z-201219T0400Z/
San Juan County-Western Whatcom County-Western Skagit County-
Admiralty Inlet Area-
Including the cities of Friday Harbor, Bellingham, Mount Vernon, 
Anacortes, Sedro-Woolley, Burlington, and Port Townsend
300 AM PST Fri Dec 18 2020

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM PST
THIS EVENING...

* WHAT...South winds 30 to 40 mph with gusts up to 50 mph 
  expected.

* WHERE...San Juan County, Western Whatcom County, Western 
  Skagit County and Admiralty Inlet Area.

* WHEN...From 10 AM this morning to 8 PM PST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
984 
WWUS76 KSEW 182238
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
238 PM PST Fri Dec 18 2020

WAZ516-517-190400-
/O.CON.KSEW.WI.Y.0023.000000T0000Z-201219T0400Z/
North Coast-Central Coast-
Including the cities of Beaver, Clearwater, Forks, La Push, 
Neah Bay, Ozette, Queets, Aberdeen, and Hoquiam
238 PM PST Fri Dec 18 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PST THIS EVENING...

* WHAT...South winds 25 to 35 mph with gusts up to 55 mph.

* WHERE...North Coast and Central Coast.

* WHEN...Until 8 PM PST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

WAZ001-503-506-510-190400-
/O.CON.KSEW.WI.Y.0023.000000T0000Z-201219T0400Z/
San Juan County-Western Whatcom County-Western Skagit County-
Admiralty Inlet Area-
Including the cities of Friday Harbor, Bellingham, Mount Vernon, 
Anacortes, Sedro-Woolley, Burlington, and Port Townsend
238 PM PST Fri Dec 18 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PST THIS EVENING...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...San Juan County, Western Whatcom County, Western 
  Skagit County and Admiralty Inlet Area.

* WHEN...Until 8 PM PST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
831 
WWUS76 KSEW 190358
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
758 PM PST Fri Dec 18 2020

WAZ516-517-190500-
/O.EXP.KSEW.WI.Y.0023.000000T0000Z-201219T0400Z/
North Coast-Central Coast-
Including the cities of Beaver, Clearwater, Forks, La Push, 
Neah Bay, Ozette, Queets, Aberdeen, and Hoquiam
758 PM PST Fri Dec 18 2020

...WIND ADVISORY WILL EXPIRE AT 8 PM PST THIS EVENING...

Winds across the area have peaked over the past several hours.
Spots near the water will remain breezy the rest of the evening
but will remain below criteria. 

$$

WAZ001-503-506-510-190500-
/O.EXP.KSEW.WI.Y.0023.000000T0000Z-201219T0400Z/
San Juan County-Western Whatcom County-Western Skagit County-
Admiralty Inlet Area-
Including the cities of Friday Harbor, Bellingham, Mount Vernon, 
Anacortes, Sedro-Woolley, Burlington, and Port Townsend
758 PM PST Fri Dec 18 2020

...WIND ADVISORY WILL EXPIRE AT 8 PM PST THIS EVENING...

Winds across the area have peaked over the past several hours.
Spots near the water will remain breezy the rest of the evening
but will remain below criteria. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Dec 17, 7:42 PM PST, 7 hours 18 minutes earlier.

Area forecast discussion, Dec 17, 7:42 PM PST, 7 hours 18 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
742 PM PST Thu Dec 17 2020

.UPDATE /THIS EVENING/...An area of showers, associated with a
convergence zone across southern Snohomish/northern King counties,
continues this evening. This will slowly drop south and dissipate
over the next few hours. A brief break in the action is expected
before the next system moves onshore overnight into Friday
morning. Showers associated with this system are just beginning to
appear on the coastal radar. Have updated precipitation forecast
to account for latest trends, otherwise forecast remains intact.
Previous discussion follows with updates to the aviation and
marine sections. Carpenter

&&

.SYNOPSIS...The next front will arrive Friday afternoon for
another round of blustery wet weather. A rather wet frontal
system will reach Western Washington over the weekend. The
snow level will rise through Saturday night with heavy rain
in the mountains. A cold front will move through the region
on Monday. Drier weather is possible for a few days next week.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY/...The next front will arrive
Friday afternoon and evening. This looks like a pretty run of the
mill front but should muster southeast gales for the windier spots
like the coastal waters and around the San Juans and Whidbey Island.
It does not look remarkable otherwise--but it will set the stage for
another system that will be warmer, stronger, and wetter for the
weekend. Saturday night and Sunday morning will see the snow level
rise with a period of heavy rain in the mountains. 3-6 inches of
rain looks like what we will see in the mountains--perhaps a bit
less in the north, possibly focused more in the central and south
Cascades. The lowlands ought to pick up an inch or two (except less
in the typically rain-shadowed areas). How long the front lingers
before sagging down toward the Oregon-WA border is tricky, but there
has been a trend to shift the heavy rain from Vancouver Island and
the Olympics plus the north Cascades down to southwest Washington and
the southern Cascades for the past two model runs. 19

.LONG TERM /MONDAY THROUGH THURSDAY/...A cold front and cold upper
trough will arrive Monday. The Monday weather system has a range of
interesting possibilities, but for now the forecast is a blend of
the solutions and doesn't reflect the 12z wrfgfs idea for heavy
precip behind a cold front dragging down the snow level. After that,
there is a good chance that a period of drier weather will develop
for two or three days next week. 19

&&

.AVIATION...After some brief scattering late this afternoon, MVFR
ceilings are beginning to redevelop this evening at most terminals.
This should remain the dominant category through much of this TAF
cycle. Some light shower activity is expected to graze mainly the
northernmost terminals Friday morning with coverage then quickly
increasing in both coverage and intensity from the west during the
afternoon and evening hours. Winds S overnight 10kts or less,
increasing Friday afternoon and becoming gusty at times, sustained
10-15kts (potentially 20-25kts at HQM) and gusts 20-25kts (30-35kts
HQM).

KSEA...MVFR the dominant ceiling category through this TAF cycle. A
few light showers possible Friday morning, with more substantial
coverage by mid-late afternoon. Winds S 10kts or less overnight,
increasing 10-15kts Friday afternoon with gusts near 25kts. Winds
will slowly ease and rain will taper to showers Friday night.

Kovacik

&&

.MARINE...Winds will continue to ease this evening as earlier
frontal system departs. The next system will arrive Friday with
another bout of strong winds and high seas. Gale warnings or small
craft advisories are in place for all waters through Friday
evening. A small craft advisory also remains in effect for Grays
Harbor Bar due to severe bar conditions. Another system will
arrive for the weekend and will likely prompt additional
headlines.

Carpenter

&&

.HYDROLOGY...The Skokomish river in Mason county fell below flood
stage at Potlatch this afternoon, so the flood warning was ended
there. A front will move in Friday afternoon for some wet blustery
weather, but it is the front coming in Saturday night that is the
one that could cause problems for more than just the Skok. As
noted above, 3-6 inches of rain looks like a good forecast for the
mountains, but there has been a trend to shift the heavy rain
from the north down to southwest Washington and the southern
Cascades for the past two model runs. 19

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...None.
PZ...Small Craft Advisory until 7 AM PST Friday for Coastal Waters
     From Cape Flattery To James Island 10 To 60 Nm-Coastal
     Waters From Cape Flattery To James Island Out 10 Nm-Coastal
     Waters From James Island To Point Grenville 10 To 60 Nm-
     Coastal Waters From James Island To Point Grenville Out 10
     Nm-Coastal Waters From Point Grenville To Cape Shoalwater
     10 To 60 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater Out 10 Nm-West Entrance U.S. Waters Strait Of
     Juan De Fuca.

     Gale Warning from 7 AM to 4 PM PST Friday for Admiralty Inlet-
     Coastal Waters From Cape Flattery To James Island 10 To 60
     Nm-Coastal Waters From Cape Flattery To James Island Out 10
     Nm-Coastal Waters From James Island To Point Grenville 10
     To 60 Nm-Coastal Waters From James Island To Point
     Grenville Out 10 Nm-Coastal Waters From Point Grenville To
     Cape Shoalwater 10 To 60 Nm-Coastal Waters From Point
     Grenville To Cape Shoalwater Out 10 Nm-East Entrance U.S.
     Waters Strait Of Juan De Fuca-Northern Inland Waters
     Including The San Juan Islands-West Entrance U.S. Waters
     Strait Of Juan De Fuca.

     Small Craft Advisory until 4 PM PST Friday for Grays Harbor Bar.

     Small Craft Advisory until 10 PM PST this evening for Central
     U.S. Waters Strait Of Juan De Fuca-East Entrance U.S.
     Waters Strait Of Juan De Fuca-Northern Inland Waters
     Including The San Juan Islands.

     Small Craft Advisory from 7 AM to 4 PM PST Friday for Central
     U.S. Waters Strait Of Juan De Fuca-Puget Sound and Hood
     Canal.

&&

www.weather.gov/seattle

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 18, 2:16 AM PSTGale WarningSEW44 hr
Dec 18, 3:12 AM PSTFlood WatchSEWClallam, Grays Harbor, Jefferson, King, Lewis, Mason and 5 more68 hr
Dec 18, 8:21 AM PSTWinter Weather AdvisorySEW20 hr
Dec 18, 1:56 PM PSTRiver Flood WarningSEWMason61 hr
Dec 18, 2:39 PM PSTGale WatchSEW12 hr

Nearby

Wind Advisories in Washington, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.